Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

October 3, 2021Jefferson County, Kentucky

NWS Louisville, KY issued this special weather statement at Oct 3, 2021, 5:40 PM EDT for Jefferson County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2021, 5:40 PM EDT (21:40 UTC)
Expired
Oct 3, 2021, 6:15 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Hail
0.00 in
Wind
30

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 25 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS83 KLMK 032140
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
540 PM EDT Sun Oct 3 2021
 
KYZ029-030-032215-
Jefferson KY-Bullitt KY-
540 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of south central
Jefferson and north central Bullitt Counties through 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollyvilla, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Okolona and Newburg around 545 PM EDT.
  Pioneer Village around 550 PM EDT.
  Spring Mill around 555 PM EDT.

Other locations in the path of this storm include Hollow Creek,
Highview and Fern Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Brief torrential rainfall is also occurring with this storm and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 8581 3816 8578 3817 8554 3804 8555
TIME...MOT...LOC 2139Z 260DEG 19KT 3809 8574 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

BTN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Oct 3, 3:07 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 3, 3:07 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 PM EDT Sun Oct 3 2021

.Short Term...(This evening through Monday)
Issued at 255 PM EDT Sun Oct 3 2021

Vertically stacked low pressure is now over eastern Wisconsin, with
a weak cold front extending southward through the Wabash Valley and
the Pennyrile. A surge of moisture-rich air fueled widespread
showers and storms earlier in the day, but that activity is now
exiting the area. Modest destabilization behind the departing precip
shield has allowed convection to pop up along the incoming front.

Precip coverage will be scattered through the evening as the
boundary pushes east across our area. Modest dry air advection
overnight won't fully offset temperatures crossing over this
afternoon's dewpoints, so stratus and patchy fog are on the table
around daybreak Monday. If we keep enough wind out of the west, it
should be mostly stratus, but too much decoupling could result in
greater coverage of fog.

Baggy trof remains in play at the sfc and aloft through Monday, and
that could keep the weather unsettled even in the face of PWAT
values dropping to around 1 inch by the end of the day. Weak
instability and steeper lapse rateswill support scattered showers
and a few thunderstorms.  However the shear is quite weak so not
expecting much in storm intensity or organization. Max temps will be
close to seasonal normals, with dewpoints in the lower 60s to
provide a slightly muggy feel.

&&

.Long Term...(Monday night through Sunday)
Issued at 249 AM EDT Sun Oct 3 2021

...Unsettled weather pattern this week...

Overview...A cut-off low will slowly drift from the Lower MS Valley
up into the OH Valley over the course of the work week resulting in
daily rain shower and thunderstorm chances, mostly diurnally driven,
before upper ridging moves in from the west for what should result in
a dry weekend.

Tuesday through Friday...Beneath the aforementioned upper low (UL),
an inverted trough in the lower levels will impinge northward into
sprawling surface high pressure over the NE US, while our position
on the eastern side of the UL will result in a warm, moist southerly
fetch over the area. This available moisture combined with daily
afternoon instability will likely lead to scattered showers and
possible thunderstorms each day, especially Wednesday and Thursday.
Friday looks to be a transition day as high pressure in the low to
mid levels begins nudging into the region beneath the UL that is
progged to be directly overhead by this time. Temperatures will be
rather consistent throughout this period with mins in the upper 50s
to low 60s and highs in the mid to upper 70s.

Saturday and beyond...Less confidence going into this period as
models begin to diverge as to the placement of the UL, but the
consensus leans toward a dry weekend as the upper trough axis pushes
east of the CWA and high pressure builds in below. Temperatures will
increase slightly with highs in the upper 70s to low 80s and morning
lows in the low 60s.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Sun Oct 3 2021

Main moisture surge has shifted east of SDF and BWG, but will
initialize LEX with low-end MVFR and TEMPO IFR as moderate/heavy
rain and T-storms move through in the early afternoon. Low stratus
still hanging on at HNB, but SDF and BWG have improved to VFR.

Main cold front is still over western Kentucky, and while there
isn't much of an air mass change behind it, look for a wind shift to
SW or even west, and it could focus another batch of showers and
storms if we can destabilize ahead of it. Winds out of the SSW this
afternoon will be around 10 kt, perhaps a bit stronger if clouds can
scatter out.

Fog potential bears watching as we move toward Monday morning. Temps
will almost certainly cross over this afternoon's dewpoints and the
dry air advection is fairly weak, however it could come with just
enough WSW breeze to keep the moisture lifted into a stratus deck.
Will include MVFR cig/vis for now, and re-assess at the next TAF
issuance.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CG
Aviation...RAS
Hazardous weather outlook, Oct 3, 4:03 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
403 PM EDT Sun Oct 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-042015-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
403 PM EDT Sun Oct 3 2021 /303 PM CDT Sun Oct 3 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are expected through this evening. Lightning
and briefly heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms will be possible each afternoon and evening
this week. Lightning and briefly heavy rainfall will be the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS/CG

In the hours before

Special weather statement, Oct 3, 5:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
540 PM EDT Sun Oct 3 2021

KYZ029-030-032215-
Jefferson KY-Bullitt KY-
540 PM EDT Sun Oct 3 2021

...A strong thunderstorm will impact portions of south central
Jefferson and north central Bullitt Counties through 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hollyvilla, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Okolona and Newburg around 545 PM EDT.
  Pioneer Village around 550 PM EDT.
  Spring Mill around 555 PM EDT.

Other locations in the path of this storm include Hollow Creek,
Highview and Fern Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief torrential rainfall is also occurring with this storm and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3803 8581 3816 8578 3817 8554 3804 8555
TIME...MOT...LOC 2139Z 260DEG 19KT 3809 8574

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 9:45 AM EDTSpecial Weather StatementLMKBullitt, Jefferson, Meade60 min
Oct 3, 7:25 PM EDTSpecial Weather StatementLMKGrayson35 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.